Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 224, NWS Topeka, KS

August 28, 2018Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2018, 2:55 PM CDT for Brown County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 2:55 PM CDT (19:55 UTC)
Expired
Aug 28, 2018, 3:13 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KTOP 281955
SVRTOP
KSC013-282030-
/O.NEW.KTOP.SV.W.0224.180828T1955Z-180828T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
255 PM CDT TUE AUG 28 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Brown County in northeastern Kansas...

* Until 330 PM CDT.

* At 254 PM CDT, a severe thunderstorm was located over Hiawatha,
  moving northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hiawatha, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9534 3974 9556 3987 9570 4000 9556
      4000 9534
TIME...MOT...LOC 1954Z 224DEG 49KT 3985 9557 

HAIL...1.00IN
WIND...<50MPH
 
$$

Omitt
2 follow-up statements
824 
WWUS53 KTOP 282007
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
307 PM CDT TUE AUG 28 2018

KSC013-282030-
/O.CON.KTOP.SV.W.0224.000000T0000Z-180828T2030Z/
Brown-
307 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN BROWN COUNTY...

At 306 PM CDT, a severe thunderstorm was located 6 miles east of
Reserve, moving northeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hiawatha, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9534 3974 9556 3991 9566 4000 9556
      4000 9534
TIME...MOT...LOC 2006Z 223DEG 46KT 3995 9544 

HAIL...1.00IN
WIND...<50MPH
 
$$

Omitt
335 
WWUS53 KTOP 282013
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
313 PM CDT TUE AUG 28 2018

KSC013-282022-
/O.CAN.KTOP.SV.W.0224.000000T0000Z-180828T2030Z/
Brown-
313 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3987 9534 3974 9556 3991 9566 4000 9556
      4000 9534
TIME...MOT...LOC 2010Z 224DEG 49KT 4002 9535 

$$

Omitt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 28, 1:00 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
100 PM CDT Tue Aug 28 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Tue Aug 28 2018

A warm and humid airmass is observed across northeast Kansas this
morning with dewpoints hovering in the low 70s while overnight lows
are slowly falling into the upper 70s. Currently tracking a plume of
mid level moisture advecting northeastward into southern Kansas with
isolated showers beginning to develop near the KS and OK border.
Aided by a 45 kt low level jet and decent mid level lapse rates,
short term models are consistent with developing scattered showers
and thunderstorms in the 10-12Z time frame. While these storms are
not expected to be severe, gusty, sub-severe winds and small hail
may be possible with the more robust updrafts.

Focus turns toward the north and west with the main upper trough
axis over Montana and an embedded vort max stretching into the
northern plains and Great Lakes region. Meanwhile the sfc front and
trough axis stretches from eastern CO towards southern NE. As the
main upper trough lifts eastward, the sfc front will gradually
propagate southeast during the afternoon, dropping temperatures into
the upper 60s and lower 70s across north central areas by late
afternoon. Meanwhile much of northeast Kansas may reach the lower
90s, resulting in heat indices in the 100-103 degree range over far
east central Kansas. As the frontal boundary is far displaced from
the optimal upper level ascent, confidence still remains low on how
convection will evolve later this afternoon, heightened by latest
forecast guidance showing varying solutions for precip chances, or
lack thereof. Overall, current thinking is that the stout capping
inversion noted on DDC 00Z sounding should temper more organized,
sfc development during the afternoon hours. With the frontal
position showing some signs of slowing, believe the better
convergence may lie with the sfc trough progged to push eastward
during the afternoon period. A very warm, buoyant airmass exists
over east central KS with forecast sfc based CAPE values in excess
of 4000 J/KG while effective shear values are in excess of 30 kts.
While much of the wind profile veers with height, there are some
indications of sfc winds backing towards early evening. Therefore,
IF convection is able to overcome the capping inversion layer,
severe weather would be likely with a semi-discrete storm mode.
Damaging wind gusts, large hail, and an isolated tornado could not
be ruled out. Timing for this occurring is after 3 PM. After giving
the worst case scenario, it appears more likely that the capping
inversion holds with thunderstorms developing into the evening hours
along and behind the front. Mean winds parallel to the boundary
suggest broken clusters as the storm mode, posing a damaging wind
threat. The potential exists for redevelopment and backbuilding
behind the front as PWAT values exceed 2 inches overnight. The
threat for localized flooding is possible, especially if we are able
to get more semi-discrete storms earlier in the day.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Aug 28 2018

By early Wednesday morning, the surface front is expected to extend
from the middle Mississippi Valley to Oklahoma City to the Texas
South Plains. Behind the front, northerly surface winds will be
advecting a continental/drier air mass into the region, giving way
to cooler conditions on Wednesday with slightly below-normal high
temperatures -- i.e., in the upper 70s to around 80F. Sufficient
dynamic ascent associated with the equatorward intrusion of denser
post-frontal air, coupled with moist isentropic ascent atop the
sloped frontal surface, could support a few areas of lingering
isolated precipitation across southern parts of east-central KS
Wednesday morning. This activity should advance south/east of the
forecast area by mid-day Wednesday, as drier air continues to
overtake the region from the north, while surface high pressure
tracks eastward across the middle Missouri Valley.

Otherwise, during the mid/late week timeframe, the midlevel flow
pattern will assume a quasi-zonal character in the wake of the
departing shortwave trough. This will facilitate deepening of a lee
trough over the High Plains vicinity, establishing return flow along
the western periphery of a surface ridge accompanying the migratory
surface high. Associated warm advection and poleward moisture fluxes
should commence by late Wednesday night into Thursday. In turn,
isentropic ascent should favor isolated to scattered shower and
thunderstorm development, with modest precipitation chances
continuing through late week. Sufficient deep shear may accompany a
persistent belt of 20-30-kt midlevel westerlies in support of non-
zero organized-convection/strong-storm and heavy-rain potential.
However, without any salient midlevel perturbations offering
predictable zones of differential cyclonic vorticity advection
and/or opportunities for synoptically-strengthening boundaries, the
predictability of convective hazards is low at this time.
Temperatures will moderate to near-normal readings through late week
in response to warm advection amid the return-flow pattern.

For this weekend into early next week, the latest medium-range model
guidance suggests somewhat more amplified and progressive
disturbances transiting a multi-stream flow pattern draped across
the northwest and north-central states. Forcing for ascent
accompanying these features, and episodic enhancements to lee
surface cyclogenesis, should result in more appreciable convective
chances, with richer Gulf moisture having become established across
the forecast area. Present indications are that Saturday will
feature the greatest potential for showers and thunderstorms.
However, the overall limited predictability of the aforementioned
disturbances extends to the accompanying conditional strong-
thunderstorm/heavy-rain risk. Correspondingly, no specific mention
of hazards has been included within forecasts/messaging for the
local area at this time. Temperatures should remain near normal into
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1250 PM CDT Tue Aug 28 2018

For the 18Z TAF forecast, will maintain slight to chance mention
for showers and storms as the cold front is still slow to progress
to the east through the terminals. Initially, VFR conditions are
forecast outside of any storms. Do expect the trend for storms to
stay more near the KMHK terminal for the early portions of this
afternoon bofore chances become greater through the KTOP/KFOE
terminals by mid to late afternoon. As the cold front progresses
through, expect SSW winds to veer to the WNW. With dry air working
into the area, have kept VFR CIG/VIS at KMHK but then have
transitioned to possibly lower CIGS to MVFR category for
KTOP/KFOE terminals with late night showers.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Cohen
AVIATION...Drake
Hazardous weather outlook, Aug 28, 5:42 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
542 AM CDT Tue Aug 28 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
542 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible this morning. Wind gusts to
40 mph may be possible.

There is a chance for a few severe thunderstorms to develop during
the late afternoon and evening across portions of northeast and
east central Kansas. If thunderstorms develop in this time frame,
damaging wind gusts, localized flooding and large hail are the
primary hazards. An isolated tornado cannot be ruled out through
early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 28, 1:25 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
125 PM CDT TUE AUG 28 2018

KSZ037-281900-
Morris-
125 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS COUNTY UNTIL
200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wilsey, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Council Grove and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9671 3853 9672 3878 9646 3871 9635
      3864 9635 3852 9648
TIME...MOT...LOC 1825Z 219DEG 32KT 3854 9660
Local storm report, Aug 28, 1:50 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     3 SW ROBINSON           39.78N 95.45W
08/28/2018                   BROWN              KS   TRAINED SPOTTER

            DAMAGE TO ROOF OF HOUSE. SIDING TORN OFF OF
            ANOTHER HOUSE. BARN ROOF PARTIALLY TORN OFF.
            TIME ESTIMATED BASED ON RADAR DATA.

&&
Special weather statement, Aug 28, 1:50 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
150 PM CDT TUE AUG 28 2018

KSZ011-281915-
Nemaha-
150 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NEMAHA COUNTY UNTIL
215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bern, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bern.

LAT...LON 3987 9600 3993 9616 4000 9610 4000 9586
TIME...MOT...LOC 1849Z 219DEG 32KT 3994 9604
Special weather statement, Aug 28, 1:59 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
159 PM CDT TUE AUG 28 2018

KSZ010-011-023-281930-
Pottawatomie-Nemaha-Marshall-
159 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 230 PM
CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Blaine, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vermillion and Lillis.

LAT...LON 3961 9609 3948 9648 3961 9657 3978 9621
TIME...MOT...LOC 1858Z 242DEG 38KT 3954 9651
Special weather statement, Aug 28, 2:29 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 PM CDT TUE AUG 28 2018

KSZ011-012-282000-
Brown-Nemaha-
229 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bern, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Bern and Oneida.

LAT...LON 3979 9594 3992 9610 4000 9601 4000 9561
TIME...MOT...LOC 1929Z 225DEG 41KT 3991 9595

Omitt
Special weather statement, Aug 28, 2:45 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 PM CDT TUE AUG 28 2018

KSZ012-282015-
Brown-
245 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 315 PM
CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Powhattan, moving northeast at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hiawatha, Fairview, Reserve, Powhattan, Hamlin and Kickapoo
Reservation.

LAT...LON 4000 9534 3988 9534 3965 9567 3965 9571
      3982 9578 4000 9559
TIME...MOT...LOC 1945Z 224DEG 49KT 3977 9571

Omitt

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:42 AM CDTSpecial Weather StatementTOPNemaha33 min
Aug 28, 10:00 AM CDTSpecial Weather StatementTOPNemaha45 min
Aug 28, 10:19 AM CDTSpecial Weather StatementTOPLyon41 min
Aug 28, 10:41 AM CDTSpecial Weather StatementTOPBrown34 min
Aug 28, 12:39 PM CDTSpecial Weather StatementTOPMarshall36 min
Aug 28, 12:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington34 min
Aug 28, 1:25 PM CDTSpecial Weather StatementTOPMorris35 min
Aug 28, 1:50 PM CDTSpecial Weather StatementTOPNemaha25 min
Aug 28, 1:59 PM CDTSpecial Weather StatementTOPMarshall31 min
Aug 28, 2:29 PM CDTSpecial Weather StatementTOPNemaha31 min
Aug 28, 2:45 PM CDTSpecial Weather StatementTOPBrown30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.